Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 40, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Apr 1, 2023, 2:44 AM CDT for Winston County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2023, 2:44 AM CDT (07:44 UTC)
- Expired
- Apr 1, 2023, 3:16 AM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 2:47 AM CDT | TSTM WND DMG | 1 Sw Haleyville, AL | TREES UPROOTED AND POWER LINES DOWNED IN HALEYVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:59 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
529
WFUS54 KBMX 010744
TORBMX
ALC133-010845-
/O.NEW.KBMX.TO.W.0040.230401T0744Z-230401T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
244 AM CDT Sat Apr 1 2023
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northwestern Winston County in northwestern Alabama...
* Until 345 AM CDT.
* At 244 AM CDT, a tornado producing storm was located near
Haleyville, moving east at 45 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Haleyville, Brushy Lake, Needmore, Moreland, Ashridge, Posey Field
Airport, Sipsey River Rec Area, Grayson, Pebble and western
Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3430 8722 3421 8726 3421 8763 3431 8763
TIME...MOT...LOC 0744Z 267DEG 40KT 3425 8770
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore3 follow-up statements
976
WWUS54 KBMX 010758
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
258 AM CDT Sat Apr 1 2023
ALC133-010845-
/O.CON.KBMX.TO.W.0040.000000T0000Z-230401T0845Z/
Winston AL-
258 AM CDT Sat Apr 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
NORTHWESTERN WINSTON COUNTY...
At 257 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Ashridge, or 7 miles northeast of Haleyville, moving
east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Brushy Lake, Moreland, Ashridge, Sipsey River Rec Area, Grayson and
western Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3430 8722 3421 8726 3421 8755 3431 8753
TIME...MOT...LOC 0757Z 265DEG 45KT 3427 8749
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
32/Davis259
WWUS54 KBMX 010809
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
309 AM CDT Sat Apr 1 2023
ALC133-010845-
/O.CON.KBMX.TO.W.0040.000000T0000Z-230401T0845Z/
Winston AL-
309 AM CDT Sat Apr 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR NORTH
CENTRAL WINSTON COUNTY...
At 309 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Brushy Lake, or 13 miles north of Arley, moving east
at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Moreland, Brushy Lake and Grayson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3430 8722 3421 8726 3421 8737 3430 8735
TIME...MOT...LOC 0809Z 267DEG 52KT 3428 8726
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
32/Davis127
WWUS54 KBMX 010816
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
316 AM CDT Sat Apr 1 2023
ALC133-010826-
/O.CAN.KBMX.TO.W.0040.000000T0000Z-230401T0845Z/
Winston AL-
316 AM CDT Sat Apr 1 2023
...THE TORNADO WARNING FOR NORTH CENTRAL WINSTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 700 AM CDT for northwestern
Alabama.
LAT...LON 3430 8722 3421 8726 3421 8737 3430 8735
TIME...MOT...LOC 0815Z 267DEG 40KT 3428 8716
$$
32/DavisWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 1, 12:50 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 1, 12:50 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1250 AM CDT Sat Apr 1 2023 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE WEATHER POTENTIAL... Issued at 1130 PM CDT FRI MAR 31 2023 Convective development is becoming more established to our west across northern Mississippi. A broken line of supercells has formed and is moving east-northeast toward the Tennessee Valley at 40-50 mph. Environmental parameters are very favorable for tornadoes across the warm sector. In fact, 0-1 SRH has nearly doubled over the past 3-4 hours per GWX RADAR derived hodographs. Given the nocturnal increase in boundary layer moisture, lowering LCLs, and broadening hodographs, it appears the tornado probabilities are starting to come together despite a lull in intensity and coverage of thunderstorms earlier this evening. Current eff. layer STP values are running 3-5 from northwest AL to northern MS. Given the right convective/storm scale evolution over the next several hours, significant tornadoes will be possible, along with other convective hazards. Uncertainty lies with how far east this threat will extend, but I generally expect a lessening threat as storms pass south of I-59. 40/Sizemore && .SHORT TERM... (Through Saturday) Issued at 1015 PM CDT FRI MAR 31 2023 Finally starting to see some additional development south of Memphis along the Mississippi River. There are still a few supercells evident on local radars in Tennessee. Model depictions overnight continue indicating a mix of supercell and QLCS potential as it enters the northwest after midnight. SBCAPE values are still forecasted to improve over Central Alabama in the next 2-4 hours. Upper level westerly winds will increase, low level jet winds will increase, Theta-e advection improves, SRh values off local radars north are around 500 and Bulk Shear is still high enough for organized severe. The best lift remains just north of the area overnight. Therefore, the risk areas will not be changed as the best potential for severe weather remains along and north of I-20 overnight. It appears there will be a good chance of at least a few supercells near the area. The timing has been slower the past 6 hours, and will back up the timing once again. Not mentioned anything until after midnight northwest. The focus for the storms moves rather slow across the state and this leaves a small potential for severe storms south into Saturday. Surface based winds will also increase overnight outside of the storms. These gusts may reach 40 mph at times. May have do expand the timing on these gusts northwest farther into the night. 75 && .LONG TERM... (Saturday night through next Thursday) Issued at 231 PM CDT FRI MAR 31 2023 Long term forecast remains on track this afternoon, and the previous discussion remains valid. Made minor adjustments to rain chance and temps, but nothing that would change expected impacts. Will hold off on adding anything in the HWO. 14 Previous long-term discussion: (Saturday night through Thursday) Issued at 342 AM CDT FRI MAR 31 2023 Quasi-zonal flow aloft temporarily sets up to start off the long term period. High pressure will sink southward into Kentucky and Tennessee, with northerly winds across Central Alabama becoming light towards daybreak especially in sheltered locations. Can't completely rule out some patchy frost in the coldest far northern locations Saturday night but most areas will remain in the 40s. Pleasant conditions are expected for much of Sunday with increasing high clouds during the afternoon. A relatively weak southern stream shortwave currently off the coast of southern California will eventually move across the area Sunday night and Monday. There is still some model spread regarding the timing and strength of this wave but overall expect increasing rain chances late Sunday night into Monday morning with the highest chances south with isentropic lift also occurring north of the warm front. A few elevated thunderstorms will be possible but not expecting anything severe at this time. Some surface-based instability does develop in our southwest counties by Monday afternoon as the warm front lifts northward, and while some isolated strong storms can't be ruled out this will be well behind the shortwave. A vigorous shortwave and associated strong surface low will lift northeastward from the Central Plains to the Upper Midwest Tuesday and Tuesday night, with downstream ridging amplifying from the Gulf to the East Coast. If a storm could develop Tuesday afternoon it would be strong but currently expect the atmosphere to remain relatively capped. At this time height falls with this system look to remain northwest of the area. The pre-frontal line of showers and storms will not arrive until very late Tuesday night or more likely Wednesday morning. The LLJ will be weakening through the morning Wednesday with flow becoming parallel to the front. CAPE-shear parameter space would be potentially supportive of at least isolated severe storms, but probabilities for a more "organized" severe risk are too low to mention anything in the HWO this far out. Southwest flow aloft will continue through the rest of the week as ridging over the eastern Gulf causes the front to stay in our vicinity, resulting in continued chances for showers and storms. Will have to keep an eye on rainfall totals for any flooding concerns. 32/Davis && .AVIATION... (06Z TAFS) Issued at 1239 AM CDT SAT APR 1 2023 Ceilings have started to lower across the area. Now seeing generally MVFR heights at most sites. TOI is currently at IFR levels but would expect to rise to MVFR as the system moves closer. Tried to time out the best expectations in TEMPO through the event. Winds will remain gusty through the period. 16 && .FIRE WEATHER... Showers and storms will move through the area his morning, with drier air quickly spreading into the area behind an advancing cold front. Min RH values will range from 25 to 35 percent this afternoon, and 28 to 38 percent Sunday afternoon. Next wetting rains Monday and Tuesday. Strong winds will become southwesterly this morning, westerly by the afternoon, and northwesterly by the evening. 20ft wind speeds up to 16-18mph can be expected during this time, before winds weaken Saturday night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 77 40 71 48 / 30 0 0 30 Anniston 79 42 71 52 / 70 0 0 30 Birmingham 79 44 72 53 / 30 0 0 40 Tuscaloosa 79 45 73 54 / 20 0 0 50 Calera 79 45 72 54 / 50 0 0 40 Auburn 79 47 73 54 / 100 0 0 30 Montgomery 82 48 73 55 / 100 0 0 30 Troy 83 50 75 56 / 90 0 0 30 && .BMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM CDT early this morning for the following counties: Fayette-Lamar-Marion-Pickens-Tuscaloosa. Wind Advisory until 7 PM CDT this evening for the following counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Jefferson- Randolph-Shelby-St. Clair-Talladega-Walker-Winston. && SHORT TERM...75 LONG TERM....14 AVIATION...16
Hazardous weather outlook, Mar 31, 3:38 PM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 338 PM CDT Fri Mar 31 2023 ALZ011>015-017>050-012345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 338 PM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are likely tonight into early tomorrow morning, with the highest potential along and north of I-20. Threats include tornadoes, damaging winds, and quarter size hail. For the southeast areas, the threats mentioned above are less likely but can not be ruled out. Windy conditions are expected tonight. Wind gusts of 35 to 40 mph are possible outside of thunderstorm activity. The winds will occur across the northern half of Central Alabama. Lesser wind gusts will occur south. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe storms may continue into Saturday morning across southeast portions of Central Alabama. Damaging winds and an isolated tornado are possible. Breezy conditions will continue through midday Saturday with wind gusts of 35 to 40 mph possible across the northern half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight into Saturday morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 1:55 AM CDT | Tornado Warning | BMX | Marion | 65 min |
| Apr 1, 2:49 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 56 min |
| Apr 1, 3:23 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 52 min |
| Apr 1, 4:07 AM CDT | Special Weather Statement | BMX | Blount | 53 min |
| Apr 1, 4:13 AM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Apr 1, 4:44 AM CDT | Special Weather Statement | BMX | DeKalb | 31 min |
| Apr 1, 4:51 AM CDT | Special Weather Statement | BMX | Etowah | 39 min |
| Apr 1, 5:11 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 49 min |
| Apr 1, 5:52 AM CDT | Special Weather Statement | BMX | Calhoun | 53 min |
| Apr 1, 6:11 AM CDT | Special Weather Statement | BMX | St. Clair | 34 min |
| Apr 1, 6:55 AM CDT | Special Weather Statement | BMX | Autauga, Dallas | 35 min |
| Apr 1, 7:27 AM CDT | Special Weather Statement | BMX | Autauga, Elmore | 48 min |
| Apr 1, 7:45 AM CDT | Special Weather Statement | BMX | Dallas | 45 min |
| Apr 1, 8:04 AM CDT | Special Weather Statement | BMX | Macon | 41 min |
| Apr 1, 10:12 AM CDT | Special Weather Statement | BMX | Bullock | 33 min |
| Apr 1, 10:42 AM CDT | Special Weather Statement | BMX | Russell | 33 min |
| Apr 1, 11:52 AM CDT | Tornado Warning | BMX | Barbour | 15 min |
| Apr 1, 2:45 PM CDT | Wind Advisory | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa | 4 hr |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.